Massachusetts, 2002

Damaging Winds and Lightning Strikes in Massachusetts, June 27, 2002

June 27, 2002 · NWS BOX · 9 events in 4 counties and zones

The storms also produced frequent lightning, and lightning strikes caused additional damage in Worcester, Middlesex, and Suffolk Counties. In Westborough, lightning ignited a fire in a utility building at National Grid which caused extensive damage.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$687,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms moved through parts of central and northeast Massachusetts, with many reports of downed trees, power lines, and large branches from Easthampton to Shrewsbury, Westborough, Weston, and Wayland.The storms also produced frequent lightning, and lightning strikes caused additional damage in Worcester, Middlesex, and Suffolk Counties. In Westborough, lightning ignited a fire in a utility building at National Grid which caused extensive damage. The five-alarm fire spewed black smoke over Route 9, but never threatened the nearby dispatch center which serves more than 1.6 million customers. Around the same time, lightning struck the attic of a house in Winthrop, causing significant damage. Several lightning strikes were also reported from Lowell to Billerica, causing scattered power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 27, 2:15 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 27, 2:15 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
315 PM EDT THU JUN 27 2002

ISOLATED CNVCTN BGNG TO SPRD INTO WRN PART OF CWA...WITH THE
ORGANIZED CNVCTN OUT ACRS CNTRL AND WRN NY/PA.  LKG FOR STORMS TO
SPRD INTO THE FA AREA LATE THIS AFTN AND LAST WELL INTO THE EVE HRS.
EVEN ONCE THREAT OF SVR WX/TSTMS DMSH LKG FOR SCT SHWRS TO CONT THRU
A GD PRTN OF THE NGT...ESP SE ZONES.

COLD FRNT WL REACH WRN NEW ENG ARND 06Z TNGT...BUT GETS HUNG UP FOR A
BIT AS IT GETS TO THE COAST ARND 12 FRI.  FOR THIS...WL FCST CHC
SHWRS EARLY TMRW AM FOR SE ZONES...MNLY CAPE AND ISLDS.

MDLS HV DECENT S/W MVG ACRS NEW ENG LATE TMRW AM THRU MID AFTN.
FRNT WL BE SLOW TO MOVE OUT AND TAKE THE LL MOIST AND INSTBLTY WITH
IT. ALTHOUGH SMALL CAPE TO WORK WITH...400 TO 800 JULES...THE TQ
JUMPS TO 20-22 BY EARLY AFTN...TOTALS UP TO 50 TO 52 AND LI/S TO FALL
TO -2 TO -4. XPCT LOW TOPPED CNVCTN TO POP UP BY LATE TMRW AM OR VRY
EARLY AFTN WITH THE BEST CHC IN CNTRL AND ERN MA AND RI.  WBZ FALLS
TO BLW 10K BY EARLY AFTN...SO COULD BE A HAIL-ER TYPE OF DAY.  XPCT
THAT ANY TSTMS TMRW SHLD BEGIN TO QUITE DOWN BY MID OR LATE AFTN.

ONCE FRNT AND S/W MV TO THE E OF FCST AREA...DRIER AIR WRKS IN FOR
FRI NGT AND SAT AS WEAK HI PRES RDG BLDS IN FM THE W.   STILL WARM
INLAND ON SAT...BUT WK PRS GRDNT SHLD ALLOW FOR C-BRZS AT THE COAST
WITH COOLER TMPS.

UPR LVL RDG BEGINS TO BLD BK ACRS THE NE SUN INTO NXT WITH BERMUDA
HI PRES SETTING UP AT THE SFC.  W-SW FLOW AT THE SFC SUN INTO ERLY
NXT WEEK WITH VERY WARM TO HOT TEMPS.  WILL KEEP CHC AFTN TSTMS FOR
TUE AND WED WITH WK SFC TROF IN THE VCNTY.

MARINE: SW FLOW KEEPING SEAS UP ALNG PART OF THE S COAST. WL KP UP
SCA FOR ROUGH SEAS INTO TNGT. WIND LETS UP SOME LATE TNGT AND TURNS
W-NW FRI...SO LKG FOR SEAS TO GRDLY COME DOWN.  NO PRBLMS XPCTD FRI
NGT OR SAT WITH LGT WNDS AND LCL C-BRZS.

.BOX...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SCA FOR SEAS FOR ANZ254-ANZ255-ANZ234-ANZ235-ANZ237.

NOTCHEY

In the hours before

Special weather statement, Jun 27, 10:05 AM EST, 5 hours 33 minutes before
CTZ002>004-MAZ002>004-008>012-NHZ011-012-272045-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1105 AM EDT THU JUN 27 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS WESTERN AND CENTRAL PORTIONS OF SOUTHERN NEW ENGLAND...

THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS CENTRAL NEW YORK AND
PENNSYLVANIA LATE THIS MORNING.  THESE THUNDERSTORMS WILL MOVE
EAST...REACHING WESTERN NEW ENGLAND AS EARLY AS MID AFTERNOON...THEN
CONTINUE ACROSS WESTERN AND CENTRAL NEW ENGLAND DURING THE LATE
AFTERNOON AND EVENING HOURS.  SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE...PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. VERY HEAVY
RAINFALL AND FREQUENT LIGHTNING ARE POSSIBLE IN ANY THUNDERSTORMS
DURING THIS AFTERNOON AND EARLY TONIGHT..

STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS AND FORECASTS.
AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO CLOSELY MONITOR
THIS SITUATION. SKYWARN ACTIVIATION MAY BE REQUIRED LATER IN THE DAY.

NOTCHEY
Special weather statement, Jun 27, 1:40 PM EST, 1 hour 58 minutes before
MAZ002-271915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
240 PM EDT THU JUN 27 2002

AT 234 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND
SMALL HAIL 3 MILES SOUTHWEST OF MONROE...OR ABOUT 6 MILES EAST OF
NORTH ADAMS...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
  CHARLEMONT AROUND 250 PM
  HEATH AROUND 255 PM

STRAUSS
Special weather statement, Jun 27, 2:44 PM EST, 54 minutes before
MAZ003-004-010-272030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
344 PM EDT THU JUN 27 2002

AT 339 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND
SMALL HAIL 4 MILES NORTHWEST OF BELCHERTOWN...OR ABOUT 5 MILES
SOUTHEAST OF AMHERST...MOVING EAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
  WARE AND WARREN AROUND 355 PM
  HARDWICK AND WEST BROOKFIELD AROUND 400 PM
  NEW BRAINTREE...NORTH BROOKFIELD...PETERSHAM AND BROOKFIELD
  AROUND 405 PM...OAKHAM AND BARRE AROUND 410 PM

NOCERA

The radar

The Albany radar (KENX), 119 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 lightning. Local standard time, as filed.

Thunderstorm Wind, Hampshire

When
June 27, 3:38 PM EST
Where
Hampshire County, Easthampton
Measured
50 kt (58 mph)
Property damage
$12,000
Reported by
AMATEUR RADIO
Coordinates
42.267, -72.683

Thunderstorm Wind, Worcester

When
June 27, 4:25 PM EST
Where
Worcester County, Shrewsbury
Measured
50 kt (58 mph)
Property damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
42.300, -71.717

Thunderstorm Wind, Hampshire

When
June 27, 4:30 PM EST
Where
Hampshire County, Belchertown
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.283, -72.400

Thunderstorm Wind, Middlesex

When
June 27, 4:55 PM EST
Where
Middlesex County, Wayland
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.367, -71.367

Thunderstorm Wind, Worcester

When
June 27, 5:35 PM EST to 5:52 PM EST
Where
Worcester County, Westborough
Measured
50 kt (58 mph)
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
42.267, -71.617

Lightning, Worcester

When
June 27, 5:41 PM EST
Where
Worcester County, Westborough
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Thunderstorm Wind, Middlesex

When
June 27, 5:45 PM EST
Where
Middlesex County, Weston
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.367, -71.267

Lightning, Middlesex

When
June 27, 8:00 PM EST to 9:10 PM EST
Where
Middlesex County, Lowell
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Lightning, Suffolk

When
June 27, 8:10 PM EST
Where
Suffolk County, Winthrop
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
42.356, -71.066 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302860, 5302861, 5302862, 5302863, 5302864, 5302936, 5302933, 5302934, 5302935.